Acetaminophen And Alcohol Can Cause Kidney Disease

0 Comments

In the past I’ve told you how, when you’ve had a few too many drinks and the next morning you pop a couple of paracetamol (acetaminophen – the active ingredient in many over-the-counter painkillers) to ease your hangover, you increase your risk of liver damage. This risk increases if you drink alcohol and take paracetamol on a regular basis, and can lead to acute liver failure (ALF).

A study, published in the journal Hepatology, which followed the medical records and acetaminophen use of more than 660 patients with ALF over a six-year period, offers the following insights:

  • More than 40 per cent of ALF cases were the result of acetaminophen overdose
  • Of these, nearly half were caused by unintentional overdose
  • Almost 40 per cent in the unintentional overdose group took two or more acetaminophen-containing medications simultaneously
  • About 45 per cent of the acetaminophen overdose cases were the result of suicide attempts

Multiple organ failure

Liver damage from acetaminophen is not exactly breaking news. However, the results of a new study show that acetaminophen doesn’t only target the liver.

According to recent research, presented at the American Public Health Association’s annual meeting, in Boston, taking the recommended dose of acetaminophen, combined with a ‘small’ to ‘moderate’ amount of alcohol, produces a 123 per cent increased risk of kidney disease.

Regular acetaminophen use and alcohol abuse both have been separately linked to kidney and liver disease. However, this is the first study to look at the health impact of the two used together. Nearly half of the people who combined the two, reported health problems related to their kidneys. Specifically, of the 2.6 per cent who took the combination, 1.2 per cent reported kidney dysfunction.

The study’s lead researcher noted that on their own, low-to- moderate drinking and acetaminophen use are not risk factors for kidney damage. But put the two together and you have a lethal combination. The researchers added that their findings were especially “worrying for young adults” who tend to consume more alcohol.

Considering that acetaminophen is the drug most frequently used to self-medicate… this could pose a massive health risk.


Disclaimer: Bear in mind the material contained in this article is provided for information purposes only. We are not addressing anyone’s personal situation. Please consult with your own physician before acting on any recommendations contained herein.

Sources:

Statement on narcolepsy and vaccination, published online 21.04.2011, who.int

November 2010: H1N1 Flu and miscarriages, by Steven Rubin, published online medalerts.org

Medical Products Agency (Sweden) June 30, 2011

Eurosurveillance June 30, 2011

Print Friendly, PDF & Email